Alert archive / Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 75, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 27, 2022, 9:13 AM EDT for Lunenburg County, Mecklenburg County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2022, 9:13 AM EDT (13:13 UTC)
- Expired
- May 27, 2022, 10:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lunenburg County, VA, Mecklenburg County, VA
The radar
The Norfolk radar (KAKQ), 117 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 6:24 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -177 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:27 AM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, May 27, 4:27 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
427 AM EDT Fri May 27 2022
.SYNOPSIS...
A cold front crosses the area late Friday into Saturday with showers
and storms expected ahead of the front Friday. High pressure
settles into the region this weekend with dry weather returning.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 415 AM EDT Friday...
Warm front is lifting north across the area this morning. Low
clouds have developed across the region and fog has develop
across portions of the Virginia Tidewaters and Eastern Shore.
Dense Fog Advisory remains in effect until 9 AM for the VA and southern
portion of the MD Eastern Shores. Visibilities will improve
across the Virginia Tidewaters earlier than the Eastern Shore
this morning as the warm front continues to lift north.
Rain and thunderstorm will begin to move into the area this
morning with multiple rounds of storms and heavy rain expected
throughout the day today. Timing will be earlier for the VA
Piedmont and later for the coast. An occluded low pressure
system continues to slowly move east across the Ohio River
Vally. Warm and moist air is being pulled north from the Gulf of
Mexico and Atlantic Ocean ahead of the low pressure system,
resulting in PW values between 1.6" and 1.8" across the region.
CAMs are indicating that storms will develop across central NC
and VA and move NNE. Storms may train across localized area
today since the flow from the sfc to the mid- levels will be
unidirectional. This will slow storms eastward progression
across the area. The ample moisture over the region will allow
for storms to produce 1-2" hourly rainfall. Flash Flood Guidance
is high enough to give some confidence that most areas can
handle a these rainfall amounts. 1 hr FFG is around 2" for most
of the CWA with a corridor of 1-1.5" for the urban I-64
corridor from RIC to Hampton Roads. The threat for flash
flooding will mainly be in the urban areas of Richmond and
Hampton Roads or if storms train over a locations for more than
an hour or two.
For the severe threat, 1000-1500 J/Kg of MLCAPE, along with 30-40 kt
of deep layer shear, and 100-125 m2/s2 0-1 SRH, increasing to 100-
150 m2/s2 in the late this morning and into the early evening
will result in the potential for strong to severe storms with
damaging winds and an isolated tornado or two. However,
widespread cloud cover and the earlier onset to the convection
will act to limit the severe threat. SPC has maintained a slight
risk for severe storms. Large hail is not expected today given
the warm moist air being pulled north over the region. Freezing
levels will be above 12,000 ft today.
Skies may scatter out this morning across coastal VA/NC,
allowing for more heating. High temperatures today will be
75-80F west of I-95 and 80-85F east.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 415 AM EDT Friday...
The low pressure system will be north of the area and moving
across NY and New England on Saturday. High pressure will be
slow to move in behind the weak cold front tonight. However,
Saturday will be mostly dry and partly sunny. High temperatures
will be 80-85F after a warm start in the mid to upper 60s. High
pressure will be over the area on Sunday with mostly sunny
skies. Highs will rebound to the mid to upper 80s. There will
be an onshore flow at the beaches Sunday which will keep high
temperatures in the 70s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 AM EDT Friday...
The medium range period will feature a return to summer as an
upper level trough slowly moves from the northern Rockies to
the northern Plains/central Canada, allowing a ridge to build
aloft from the lower MS Valley to the NE CONUS/mid Atlantic
region through Wednesday. Temperatures return to above normal
with highs in the mid 80s to around 90F for Mon/Memorial Day
(locally cooler at the Atlantic coast of the eastern shore w/
onshore flow during the aftn). As the upper ridge builds Tue-
Wed, a (weak) upper trough begins to develop to the south from
Florida to the Bahamas. Lows Mon night in the mid 60s to around
70F. Tue-Wed generally look mostly sunny/dry and hot with highs
into the lower-mid 90s inland and in the mid/upper 80s to lower
90s near the coast. Lows Tue night/Wed night in the mid 60s to
lower 70s. By Thu, the upper ridge over the local area is
forecast to weaken/flatten as a cold front approaches from the
NW. Still very warm/hot with highs in the upper 80s to lower 90s
(potentially mid 90s some areas if the front were to slow down).
Will have ~20% PoPs moving in from the NW late in the day.
Humidity levels look moderate Tue-Wed during the aftn with dew
pts in the 60s so at this point, heat indices should range from
95 to 100F.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EDT Friday...
Low clouds and fog have developed across Maryland and central/northern
Virginia. LIFR and IFR through 12z Friday with CIGs expected to
remain 200-500 ft and vis between 1/2sm and 2sm. Southern edge
of the clouds may lift farther north, clouds at RIC may
scattered out for a few hours tonight. Across southern Virginia
and eastern North Carolina, skies are clear with some reduced
vis near the water. Low clouds across central NC will likely
move north and result in MVFR or IFR conditions, but should
remain west of ORF/PHF/ECG.
Multiple rounds of thunderstorms and heavy rain area likely
Friday from late morning through the evening. Overcast skies
are expected with CIGs generally 2000-3500 ft Friday. Likely
higher ceilings Friday morning at ORF/PHF/ECG before heavy rain
and storms move that far east.
Outlook:
The cold front moves through Fri night with additional
convection that should diminish after midnight. High pressure
with VFR conditions returns Sat through Mon.
&&
.MARINE...
As of 220 AM EDT Friday...
FG remains problematic over much of the local waters attm/early
this morning...will continue to monitor as its dissipation is
uncertain. The Dense Fog Advisory was expanded a little bit ago
to include the rest of the Ches Bay/VA rivers. By mid-late
morning...much of the FG is expected to be gone and S winds will
increase to about 15-20 kt. SHRAs/tstms arriving this afternoon/evening
may lower speeds but for now...most guidance keeps speeds 15-20
kt. SCAs up for central Ches Bay and at the mouth...along w/ the
sound and on the ocean (primarily for seas building to around 5
ft - maybe 6 far N) - though will pull back start time in case
speeds/conditions come up quicker. Cold front exits tonight w/
winds lowering and becoming initially SW tonight then W (for
Sat). Hi pres builds over the mid-Atlantic region by Sun into
Mon resulting in VRB winds BLO 10 kt.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Dense Fog Advisory until 10 AM EDT this morning for MDZ023>025.
NC...None.
VA...Dense Fog Advisory until 10 AM EDT this morning for VAZ099-100.
MARINE...Dense Fog Advisory until 10 AM EDT this morning for ANZ630>632-
634>638-650-652-654-656.
Small Craft Advisory from 1 PM this afternoon to midnight EDT
tonight for ANZ633-634.
Small Craft Advisory from 3 PM this afternoon to midnight EDT
tonight for ANZ630.
Small Craft Advisory from 1 PM this afternoon to 7 AM EDT
Saturday for ANZ650-652-654-656-658.
&&
SYNOPSIS...CP
NEAR TERM...CP/RMM
SHORT TERM...CP/RMM
LONG TERM...CP/LKB
AVIATION...CP
MARINE...ALBHazardous weather outlook, May 27, 6:34 AM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 634 AM EDT Fri May 27 2022 NCZ012-VAZ048-060>062-064>069-075-076-079>083-087-088-509>522-281045- Northampton-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline- Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Greensville- Sussex-Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 634 AM EDT Fri May 27 2022 ...TORNADO WATCH 276 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MDZ021-022-NCZ013>017-030>032-VAZ077-078-084>086-089-090-092-093- 095>097-523>525-281045- Dorchester-Wicomico-Hertford-Gates-Pasquotank-Camden- Western Currituck-Bertie-Chowan-Perquimans-Northumberland-Lancaster- Gloucester-Middlesex-Mathews-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-York- Newport News-Hampton/Poquoson- 634 AM EDT Fri May 27 2022 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ102-VAZ098-281045- Eastern Currituck-Virginia Beach- 634 AM EDT Fri May 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MDZ025-VAZ099-100-281045- Maryland Beaches-Accomack-Northampton- 634 AM EDT Fri May 27 2022 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MDZ024-281045- Inland Worcester- 634 AM EDT Fri May 27 2022 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ023-281045- Somerset- 634 AM EDT Fri May 27 2022 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... ...TORNADO WATCH 276 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:01 AM EDT | Dense Fog Advisory | AKQ | Accomack, Northampton | 9 hr |
| May 27, 9:09 AM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Cumberland, Lunenburg, Nottoway, Prince Edward | 51 min |
| May 27, 10:08 AM EDT | Special Weather Statement | AKQ | Amelia, Brunswick, Lunenburg, Mecklenburg, Nottoway | 67 min |
| May 27, 10:09 AM EDT | Marine Dense Fog Advisory | AKQ | 111 min | |
| May 27, 10:10 AM EDT | Special Weather Statement | AKQ | Fluvanna, Goochland, Louisa, Powhatan | 50 min |
| May 27, 10:22 AM EDT | Tornado Warning | AKQ | Cumberland, Goochland | 20 min |
| May 27, 11:02 AM EDT | Special Weather Statement | AKQ | Chesterfield, Dinwiddie, Greensville, Henrico, Prince George, Sussex and 5 more | 43 min |
| May 27, 11:05 AM EDT | Special Weather Statement | AKQ | Caroline, Hanover | 40 min |
| May 27, 11:50 AM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Hanover, Henrico, King and Queen, King William and 1 more | 40 min |
| May 27, 12:17 PM EDT | Severe Thunderstorm Warning | AKQ | Greensville, Southampton, Sussex | 43 min |
| May 27, 12:19 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Southampton, City of Franklin, City of Suffolk | 41 min |
| May 27, 12:22 PM EDT | Special Marine Warning | AKQ | 53 min | |
| May 27, 12:24 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, James City, King and Queen, Mathews, Middlesex, New Kent and 1 more | 51 min |
| May 27, 12:32 PM EDT | Special Marine Warning | AKQ | 58 min | |
| May 27, 12:38 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Norfolk, City of Virginia Beach | 52 min |
| May 27, 12:53 PM EDT | Special Marine Warning | AKQ | 67 min | |
| May 27, 1:45 PM EDT | Special Marine Warning | AKQ | 60 min | |
| May 27, 2:00 PM EDT | Special Marine Warning | AKQ | 60 min | |
| May 27, 2:54 PM EDT | Special Marine Warning | AKQ | 51 min | |
| May 27, 4:50 PM EDT | Special Weather Statement | AKQ | Cumberland | 40 min |
| May 27, 5:11 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Fluvanna, Goochland | 49 min |
| May 27, 5:25 PM EDT | Special Weather Statement | AKQ | Nottoway | 50 min |
| May 27, 5:35 PM EDT | Special Weather Statement | AKQ | Prince Edward | 55 min |
| May 27, 5:49 PM EDT | Special Weather Statement | AKQ | Louisa | 41 min |
| May 27, 6:02 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Nottoway, Prince Edward | 43 min |
| May 27, 6:13 PM EDT | Tornado Warning | AKQ | Lunenburg, Nottoway, Prince Edward | 32 min |
| May 27, 6:20 PM EDT | Special Weather Statement | AKQ | Amelia, Powhatan | 40 min |
| May 27, 6:29 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Hanover, Louisa | 46 min |
| May 27, 6:41 PM EDT | Tornado Warning | AKQ | Caroline, Hanover | 34 min |
| May 27, 6:50 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield, Goochland, Powhatan | 40 min |
| May 27, 6:59 PM EDT | Tornado Warning | AKQ | Amelia, Goochland, Powhatan | 31 min |
| May 27, 7:01 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Fluvanna, Goochland, Louisa | 44 min |
| May 27, 7:06 PM EDT | Tornado Warning | AKQ | Caroline, Essex | 24 min |
| May 27, 7:22 PM EDT | Tornado Warning | AKQ | Goochland, Hanover, Henrico, Powhatan | 17 min |
| May 27, 7:28 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 32 min |
| May 27, 7:34 PM EDT | Flash Flood Warning | AKQ | Fluvanna | 3 hr |
| May 27, 7:40 PM EDT | Special Weather Statement | AKQ | Cumberland, Goochland, Powhatan, Prince Edward | 50 min |
| May 27, 7:40 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Fluvanna, Goochland, Hanover, Louisa | 50 min |
| May 27, 7:44 PM EDT | Special Weather Statement | AKQ | Hanover | 46 min |
| May 27, 12:45 PM EDT | Special Weather Statement | AKQ | Camden, Pasquotank, Perquimans | 45 min |
| May 27, 1:24 PM EDT | Special Weather Statement | AKQ | Dorchester | 51 min |
| May 27, 1:33 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester | 42 min |
| May 27, 1:51 PM EDT | Special Weather Statement | AKQ | Somerset, Wicomico | 54 min |
| May 27, 2:02 PM EDT | Special Weather Statement | AKQ | Worcester | 58 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.